Pediatrics. 2011 Jan;127(1):e235-8. Epub 2010 Dec 6.
Department of Pediatrics, Lucile Packard Children’s Hospital, 725 Welch Rd, Palo Alto, CA 94304, USA. firstname.lastname@example.org
Drug-related eosinophilia with systemic symptoms (DRESS) is a potentially life-threatening, multiorgan condition that can result from drug treatment. Antiepileptic medications have provided the best-studied link of any class of medications.
Here, we report the case of a 16-year-old boy with long-standing bipolar disorder who was chronically treated with aripiprazole and fluoxetine and developed DRESS syndrome after ingestion of high doses of caffeine.
His classic presentation with fever, morbilliform rash, lymphadenopathy, and visceral involvement, including leukocytosis, eosinophilia, and hepatitis, was consistent with this diagnosis.
Furthermore, the patient’s symptoms dramatically improved after corticosteroid therapy and discontinuation of all psychotropic medications. We propose that the development of DRESS syndrome is a net result of inconsistent medication adherence coupled with the ingestion of near-toxic doses of caffeine, which can lead to rhabdomyolysis and, through renal impairment, lead to the accumulation of toxic oxidative metabolites of either or both psychotropic medications.
We also present one of the few reported cases of caffeine-induced rhabdomyolysis and propose its role in the development of DRESS in this patient.
PMID: 21135003 [PubMed – indexed for MEDLINE]